Can night sweats with no other symptoms be a sign of acute HIV?
I'm a 24 year old mother. Last october I engaged in sex with a man, unprotected for about 30 seconds. He told me he is tested regularly and is negative for hiv. About 1 or 2 months after we had sex I started having sweating at night. I awoke slippery with damp sheets. I had no other symptoms. I still get them from time to time. Could this have been HIV? Or are there always other symptoms aside from night sweats? I am on Zoloft and Lamictal.
Night sweats can be caused by more than one illness. While HIV is on the list, and I do think you should get tested, I don't think the test will be positive (as long as this one sexual episode is your only risk). Acute HIV occurs in about 90% of people that get infected (10% have no initial symptoms). The symptoms could include fever, sore throat, night sweats, a rash, or enlarged lymph nodes. While your night sweats could be do to acute HIV, there are other causes of night sweats which should be looked into. Once such cause is lymphoma. Lymphoma is a cancer of the immune system and causes enlarged lymph nodes and sometime fevers and night sweats. Certain infection such as tuberculosis (rare in the US) can cause night sweats. Finally night sweats can sometimes have no known cause at all. I suggest that you schedule an appointment with your primary care physician. He or she can take a more detailed history of your symptoms and perform a thorough physical exam. Your doctor will likely want to test you for HIV. If there is any concern for lymphoma, then your doctor may get a CAT scan of your chest and abdomen. I hope you feel better.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.